Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Taking Syndol and Hydrocortisone. Have partial hydroxylase deficiency. Suffering from sleeplessness. Side effect of Hydrocortisone?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 588 Questions
Have been taking 2 syndol daily now for 4/5 years as it helped me sleep. I also take 20mg of hydrocortisone at eight in the morning for my condition which is partial hydroxylase deficiency. The hydrocortisone was keeping me awake at night hence the fact that I took the syndol. What can I safely take as I feel that I do need something to help me - am finding one that 2 syndol are not doing the trick as they used to and am not sleeping again. I am a 42 year old female. I have been taking hydrocortisone since I was 20.
Posted Sun, 6 May 2012 in Sleep Disorders
Answered by Dr. Gyanshankar Mishra 29 minutes later

Hi thanks for posting your query.

After going through your query, I would like to comment the following:

1. You seem to be suffering from steroid induced insomnia, as a result of long term steroid therapy for congenital adrenal hyperplasia.

2. Syndol caplets contain four active ingredients, paracetamol, codeine phosphate, doxylamine succinate and caffeine. It is recommended for Short-term (up to three days) treatment of acute, moderate pain which is not relieved by paracetamol, ibuprofen or aspirin alone. Thus it is not meant for insomnia. The effect of sleep associated with it could be due to the presence of codeine in it. It has drowsiness as one of its known side effects! Thus you should not take syndol for sleep. Please consult your physician regarding this.

3. For steroid induced insomnia you may take a sleep medication of the benzodiazepine group (eg. alprazolam) or non benzodiazepine group l(eg. zolpidem), under prescription from your physician. For this you need to visit a psychiatrist, get your self evaluated and treated accordingly. Please do not self medicate yourself.

4. Also you should follow certain sleep hygiene measures , that will help you sleep better:

Sleep hygiene:

I. Avoid
1. Avoid alcohol: It can initially make you a bit drowsy, but has the potential to aggravate heartburn thereby causing nocturnal awakening.
2. Avoid caffeine: Avoid all caffeine containing products at bed time. It is present in coffee, tea, cola, and chocolate.
3. Avoid using your bed for any other activities like watching Television, eating food,etc.

II. Adjust
1. Sleep schedule at night: Maintain a strictly regular sleep schedule (Follow the same time every night) and keep daytime naps to the minimum which may cause disturbance in your wake-sleep cycle (Circadian Rhythm).
2. Get enough sleep: The typical requirement is 6 to 8 hours of sleep per night.

III. Add
1. Create a “sleep-friendly” environment: Minimise light and noise coming from exteriors; use comfortable bed and pillows; do not sleep in a room that is too warm.
2. Exercise: Maintain an exercise program – It could be long walk or visit to the gymnasium (during daytime), but never do it close to bedtime.
3. Relax before going to bed: Do not think too much before retiring to bed; you may take a warm bath, spend some time reading a book, or may meditate and finally wind down.
4. Light snack: You can enjoy a glass of milk or carbohydrate-rich snack (low in sugar) prior to going to bed.

Following these measures will definitely help you with a good night’s sleep.

I hope I have answered your query. I will be glad to answer any follow up queries.

Please accept my answer if you have no follow up queries.


Dr. Gyanshankar Mishra
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor